Alert archive / New York / High Wind Warnings in 2008

High Wind Warning 5, NWS Burlington, VT

December 24, 20084 counties in New York

NWS Burlington, VT issued this high wind warning at Dec 24, 2008, 12:00 PM EST for 4 counties in New York. It took effect at Dec 24, 2008, 10:00 PM EST. It was in force for 11 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 24, 2008, 12:00 PM EST (17:00 UTC)
In effect from
Dec 24, 2008, 10:00 PM EST
Expired
Dec 25, 2008, 9:04 AM EST
In force
11 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 83 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 11:59 PM ESTNON-TSTM WND GST 46Massena, NY
Dec 25, 12:11 AM ESTNON-TSTM WND GST 49Potsdam, NY
Dec 25, 12:31 AM ESTNON-TSTM WND GST 50Saranac Lake, NY
Dec 25, 12:45 AM ESTNON-TSTM WND GST 54Malone, NY
Dec 25, 1:11 AM ESTNON-TSTM WND GST 55Ticonderoga, NYOVER 100 PEOPLE WITHOUT POWER IN ESSEX COUNTY NY
Dec 25, 1:19 AM ESTNON-TSTM WND GST 50Ellenburg, NY
Dec 25, 1:39 AM ESTNON-TSTM WND GST 48Plattsburgh, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBTV 241700
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
1200 PM EST WED DEC 24 2008

...VERY GUSTY WINDS EXPECTED ACROSS NORTHERN NEW YORK...THE
CHAMPLAIN VALLEY...AND WESTERN SLOPES AFTER MIDNIGHT TONIGHT...

.A DEVELOPING AREA OF LOW PRESSURE ACROSS THE CENTRAL GREAT LAKES
WILL PUSH INTO CENTRAL CANADA BY THURSDAY MORNING. THIS WILL PUSH
A STRONG COLD FRONT ACROSS THE NORTH COUNTRY TONIGHT...WHICH WILL
BE ACCOMPANIED BY VERY STRONG AND GUSTY WINDS. SOUTHWEST WINDS OF
15 TO 25 MPH WITH GUSTS TO 40 MPH WILL DEVELOP THIS EVENING ACROSS
NORTHERN NEW YORK. THESE WINDS WILL QUICKLY INCREASE TO 25 TO 35 MPH
WITH GUSTS TO 60 MPH AFTER MIDNIGHT TONIGHT ACROSS THE SAINT
LAWRENCE RIVER VALLEY AND THE NORTHERN ADIRONDACK MOUNTAINS.

MEANWHILE...ACROSS THE CHAMPLAIN VALLEY AND WESTERN SLOPES OF THE
GREEN MOUNTAINS WINDS WILL INCREASE FROM THE SOUTHWEST AT 20 TO 30
MPH WITH GUSTS TO 50 MPH BY EARLY THURSDAY MORNING. THESE WINDS
WILL DIMINISH BY EARLY THURSDAY AFTERNOON. 

NYZ026-027-029>031-034-087-250400-
/O.NEW.KBTV.HW.W.0005.081225T0300Z-081225T1700Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...
OGDENSBURG...POTSDAM...GOUVERNEUR
1200 PM EST WED DEC 24 2008

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 12 PM
EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 12 PM EST
THURSDAY...FOR WIND GUSTS TO 60 MPH...ACROSS THE NORTHERN
ADIRONDACK MOUNTAINS AND SAINT LAWRENCE RIVER VALLEY IN NORTHERN
NEW YORK. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL DEVELOP
THIS EVENING ACROSS NORTHERN NEW YORK. THESE WINDS WILL QUICKLY
INCREASE TO 25 TO 35 MPH WITH GUSTS TO 60 MPH AFTER MIDNIGHT
TONIGHT ACROSS THE SAINT LAWRENCE RIVER VALLEY AND THE NORTHERN
ADIRONDACK MOUNTAINS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
TO OCCUR. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH
OR MORE CAN BE EXPECTED...WHICH COULD LEAD TO PROPERTY DAMAGE.

PLEASE TAKE THE NECESSARY PRECAUTION TO SECURE OUTDOOR CHRISTMAS
DECORATIONS BY LATE THIS AFTERNOON.

$$

NYZ028-035-VTZ001-002-005-009-011-016>019-250400-
/O.NEW.KBTV.WI.Y.0010.081225T0300Z-081225T1700Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND...ENOSBURG FALLS...RICHFORD...
UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
1200 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 12 PM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 12 PM
EST THURSDAY...FOR WIND GUSTS TO 50 MPH...ACROSS THE CHAMPLAIN
VALLEY AND THE WESTERN SLOPES OF THE GREEN MOUNTAINS.

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE
INTO THIS EVENING...BEFORE INCREASING TO 20 TO 30 MPH WITH GUSTS TO
50 MPH BY EARLY THURSDAY MORNING. THESE WINDS WILL DIMINISH BY
EARLY THURSDAY AFTERNOON.

A WIND ADVISORY MEANS WIND GUSTS TO 50 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

PLEASE TAKE THE NECESSARY PRECAUTION TO SECURE OUTDOOR CHRISTMAS
DECORATIONS BY LATE THIS AFTERNOON.

$$
3 follow-up statements
000 
WWUS71 KBTV 250239
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
939 PM EST WED DEC 24 2008

...VERY GUSTY WINDS EXPECTED ACROSS NORTHERN NEW YORK...THE
CHAMPLAIN VALLEY...AND WESTERN SLOPES OF GREEN MOUNTAINS AFTER
MIDNIGHT TONIGHT...

.A RAPIDLY INTENSIFYING LOW PRESSURE SYSTEM WILL MOVE THROUGH
SOUTHERN QUEBEC PROVINCE OF CANADA TONIGHT. THE LOW PRESSURE SYSTEM
WILL PUSH A STRONG COLD FRONT ACROSS THE NORTH COUNTRY
TONIGHT...WHICH WILL BE ACCOMPANIED BY VERY STRONG AND GUSTY
WINDS. SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL
DEVELOP THIS EVENING ACROSS NORTHERN NEW YORK. THESE WINDS WILL
QUICKLY INCREASE TO 25 TO 35 MPH WITH GUSTS TO 60 MPH AFTER
MIDNIGHT ACROSS THE SAINT LAWRENCE RIVER VALLEY AND THE NORTHERN
ADIRONDACK MOUNTAINS. WINDS WILL DECREASE ACROSS NORTHERN NEW YORK
DURING CHRISTMAS WARNING.

MEANWHILE...ACROSS THE CHAMPLAIN VALLEY AND WESTERN SLOPES OF THE
GREEN MOUNTAINS WINDS WILL INCREASE FROM THE SOUTH AT 20 TO 30
MPH WITH GUSTS TO 40 MPH AHEAD OF THE COLD FRONT BEFORE MIDNIGHT.
ONCE THE FRONT PUSHES THROUGH WINDS WILL SHIFT TO THE SOUTHWEST BY
EARLY THURSDAY MORNING AND INCREASE TO 25 TO 35 MPH WITH GUSTS TO
50 MPH. THESE WINDS WILL DIMINISH BY EARLY THURSDAY AFTERNOON.

NYZ026-027-029>031-034-087-251045-
/O.CON.KBTV.HW.W.0005.081225T0300Z-081225T1700Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...
OGDENSBURG...POTSDAM...GOUVERNEUR
939 PM EST WED DEC 24 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 12 PM EST THURSDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 12 PM EST
THURSDAY...FOR THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS
OF NEW YORK.   

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL DEVELOP
TONIGHT ACROSS NORTHERN NEW YORK. THESE WINDS WILL QUICKLY
INCREASE TO 25 TO 35 MPH WITH GUSTS TO 60 MPH AFTER MIDNIGHT
TONIGHT ACROSS THE SAINT LAWRENCE RIVER VALLEY AND THE NORTHERN
ADIRONDACK MOUNTAINS. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
TO OCCUR. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN BE EXPECTED...WHICH COULD LEAD TO PROPERTY
DAMAGE.

MOTORISTS PLEASE USE CAUTION WHILE TRAVELING CHRISTMAS MORNING AS
TRAVELING WILL BE DIFFICULT...ESPECIALLY HIGH PROFILE VEHICLES.

$$

NYZ028-035-VTZ001-002-005-009-011-016>019-251045-
/O.CON.KBTV.WI.Y.0010.081225T0300Z-081225T1700Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND...ENOSBURG FALLS...RICHFORD...
UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
939 PM EST WED DEC 24 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST THURSDAY...FOR
THE CHAMPLAIN VALLEY AND WESTERN SLOPES OF THE GREEN MOUNTAINS. 

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL CONTINUE
TONIGHT...BEFORE SHIFTING THE SOUTHWEST AND INCREASING TO 20 TO 30
MPH WITH GUSTS TO 50 MPH BY EARLY THURSDAY MORNING. THESE WINDS
WILL DIMINISH BY EARLY THURSDAY AFTERNOON.

A WIND ADVISORY MEANS WIND GUSTS TO 50 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.


$$
000 
WWUS71 KBTV 250837
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
337 AM EST THU DEC 25 2008

...VERY GUSTY WINDS WILL CONTINUE ACROSS NORTHERN NEW YORK...THE 
CHAMPLAIN VALLEY...AND WESTERN SLOPES OF GREEN MOUNTAINS THIS
MORNING...

.AN AREA OF LOW PRESSURE IS CURRENTLY MOVING EAST INTO THE CANADIAN
MARITIMES THIS MORNING. STRONG WINDS BEHIND THIS SYSTEM WILL CONTINUE
TO BRING VERY WINDY CONDITIONS OVER THE REGION FOR THE REST OF THIS
MORNING. THESE WIND CONDITIONS WILL DIMINISH BY THE AFTERNOON AS HIGH
PRESSURE BUILDS IN FROM THE GREAT LAKES REGION.

NYZ026-027-029>031-034-087-251700-
/O.CON.KBTV.HW.W.0005.000000T0000Z-081225T1700Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...
OGDENSBURG...POTSDAM...GOUVERNEUR
337 AM EST THU DEC 25 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY ACROSS ALL
OF NORTHERN NEW YORK FOR STRONG AND GUSTY WINDS.

WEST SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 TO 60 MPH
WILL CONTINUE THIS MORNING...BEFORE SHIFTING THE NORTHWEST AND
DECREASING TO 15 TO 25 MPH BY MIDDAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
TO OCCUR. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58
MPH OR MORE CAN BE EXPECTED...WHICH COULD LEAD TO PROPERTY DAMAGE.

MOTORISTS PLEASE USE CAUTION WHILE TRAVELING CHRISTMAS MORNING AS
TRAVELING WILL BE DIFFICULT...ESPECIALLY HIGH PROFILE VEHICLES.

$$

NYZ028-035-VTZ001-002-005-009-011-016>019-251700-
/O.CON.KBTV.WI.Y.0010.000000T0000Z-081225T1700Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND...ENOSBURG FALLS...RICHFORD...
UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
337 AM EST THU DEC 25 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY FOR STRONG
AND GUSTY WINDS ACROSS RUTLAND COUNTY...THE ENTIRE CHAMPLAIN VALLEY
AND ADJACENT WESTERN SLOPES OF THE GREEN MOUNTAINS IN VERMONT.

WEST SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 TO 50 MPH
WILL CONTINUE THIS MORNING...BEFORE SHIFTING THE NORTHWEST AND
DECREASING TO 15 TO 25 MPH BY THIS AFTERNOON.

A WIND ADVISORY MEANS WIND GUSTS TO 50 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS71 KBTV 251404
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
904 AM EST THU DEC 25 2008

...THE THREAT FOR HIGH WINDS HAVE ENDED...

.THE HIGH WIND WARNINGS AND ADVISORIES...WHICH WERE IN EFFECT
ACROSS NORTHERN NEW YORK AND PARTS OF CENTRAL AND NORTHERN VERMONT
HAVE BEEN CANCELLED.

NYZ026-027-029>031-034-087-251515-
/O.CAN.KBTV.HW.W.0005.000000T0000Z-081225T1700Z/
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...
OGDENSBURG...POTSDAM...GOUVERNEUR
904 AM EST THU DEC 25 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE HIGH
WIND WARNING. 

NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DECREASE
TO 10 TO 20 MPH BY THIS AFTERNOON ACROSS NORTHERN NEW YORK.
THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

NYZ028-035-VTZ001-002-005-009-011-016>019-251515-
/O.CAN.KBTV.WI.Y.0010.000000T0000Z-081225T1700Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND...ENOSBURG FALLS...RICHFORD...
UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
904 AM EST THU DEC 25 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL DECREASE
TO 10 TO 20 MPH BY THIS AFTERNOON ACROSS NORTHERN AND CENTRAL
VERMONT...INCLUDING THE CHAMPLAIN VALLEY. THEREFORE THE HIGH WIND
ADVISORIES HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this high wind warning went out at Dec 24, 10:36 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 24, 10:36 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1036 AM EST WED DEC 24 2008

WIND ADVISORIES OR WARNINGS MAYBE NEEDED ACRS NORTHERN NEW YORK AND
INTO THE CHAMPLAIN VALLEY FOR TONIGHT INTO CHRISTMAS DAY.

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRONTAL BOUNDARY WILL
MOVE ACROSS THE REGION BY THURSDAY MORNING. THIS FRONT WILL BE
ACCOMPANIED BY VERY GUSTY WINDS...A BRIEF PERIOD OF MODERATE
RAIN...AND MUCH COOLER TEMPERATURES BY CHRISTMAS DAY. HIGH
PRESSURE RETURNS FOR THURSDAY NIGHT AND FRIDAY...BEFORE MOVING
OFFSHORE BY SATURDAY...ALLOWING TEMPERATURES TO WARM UP OVER THE
AREA INTO SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1020 AM EST WEDNESDAY...HAVE UPDATED ZNS TO REMOVE WINTER
WEATHER ADVISORY FOR DACKS/SLV/CPV AND WESTERN SLOPES...WL KEEP
ADVISORY GOING EAST OF THE GREEN MTNS. CRNT RADAR SHOWS ONLY VERY
LIGHT PRECIP FALLING MOSTLY IN THE FORM SNOW ACRS OUR CWA. STG
DOWNSLOPING WINDS HAVE LIMITED PRECIP ACRS CPV WITH ONLY TRACE
AMOUNTS BEING RECORDED. OTHERWISE...BEST AXIS OF MOISTURE/QPF IS
JUST SOUTH OF FA...BUT EXPECT THIS AREA TO SLOWLY LIFT NORTH AS
WARM FRNT PUSHES INTO OUR CWA. HOWEVER...TEMPS WL CONT TO WARM
ABOVE FREEZING...ESPECIALLY ALONG AND WEST OF THE GREEN
MTNS...THEREFORE NOT EXPECTING MUCH ICE OR SNOW ACCUMULATION. WL
MENTION JUST CHC POPS HERE IN THE CPV...WITH LIKELY POPS ACRS THE
MTNS. STILL THINKING WITH VERY COLD GROUND TEMPS POCKETS OF
FREEZING RAIN WL BE POSSIBLE WHEN PRECIP ASSOCIATED WITH COLD FRNT
ARRIVES TONIGHT...ESPECIALLY EAST OF THE GREEN MTNS...THEREFORE
ADVISORY WL CONT.

THE POTENTIAL WL EXIST FOR VERY GUSTY WINDS LATE TONIGHT ACRS THE
SLV AND NORTHERN DACKS INTO THE CPV. A WIND ADVISORY OR WARNING WL
LIKELY BE NEEDED ACRS THE SLV...DUE TO CHANNELING EFFECTS ON SW
FLW. NEW 12Z NAM SHOWS 925MB WINDS OF 50 TO 55 KNTS...ALONG WITH
MIXED LAYER WINDS OF 50 KNTS AT MSS. WL CONT TO REVIEW NEW 12Z
DATA...AND MAY UPDATE ZNS AROUND NOON TO HIGHLIGHT WIND POTENTIAL.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 432 AM EST WEDNESDAY...NW FLOW AND LGT -SW EXPECTED FOR THE
FIRST HALF OF XMAS...ESPECIALLY OVER HIR TRRN. INCH OR LESS ACCUM
IN ISOLATED SPOTS. SFC RIDGE WILL BEGIN TO WORK EAST CLRING REGION
OUT DURING THE AFTNOON THURSDAY. CD NGT FOR THURSDAY AS RIDGE
CREST OVER THE AREA. HAVE GONE A FEW DEGREES BLW GUIDANCE AS
RADIATIONAL COOLING UNDER MCLR SKIES WILL DROP TEMPS INTO FRI
MORNING. NICE DAY FOR FRIDAY AS RIDGE CONT TO PUSH EAST TOWARDS
THE COAST. CLDS ON THE INCR BY THE AFTNOON WITH APPROACH OF NEXT
FRNTL BOUNDARY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 432 AM EST WEDNESDAY...CD NGT EXPECTED OVER THE REGION FOR FRI
NGT AS SLOW MVG RIDGE CONTINUES TO MV EAST OFF THE COAST. BY SAT
MORNING...SOUTH WINDS EXPECTED TO INCR OVER THE ENTIRE NORTH
COUNTRY ALLOWING STRONG WAA TO WORK INTO THE AREA SAT/SUN. 850
TEMP REACH +10C TO +12C WHICH WILL EASILY PUT HIGHS AT/AROUND 50F
FOR SATURDAY. AS FRNTL BOUNDARY PUSHES ACROSS THE CWA EARLY SUNDAY
MORNING...EXPECTING EARLY HIGHS IN THE 40S THEN TEMPS FALLING
BEHIND CD FRNT. FOR PRECIPITATION...ASSOCIATED W/ FRNTL
BOUNDARY...TEMPS WARMING UP FRI NGT WILL ALLOW A CHANGEOVER OF
SLEET/SNOW FR RAIN TO ALL RAIN FROM SAT INTO SUN MORN. RAIN WILL
EVENTUALLY CHANGEOVER TO ALL -SW BY LATE SUNDAY AFTNOON. BULK OF
HEAVY QPF WILL LIFT JUST N OF THE AREA...BUT STILL LOOKING FOR UP
TO 0.50-0.75. THIS WILL BE ABSORBED BY REMAINING SNOW PACK OVER
AREA AND MAY AFFECT AREAS RIVERS AND STREAMS BY SUNDAY. THIS WILL
HAVE TO BE MONITORED.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 12Z THURSDAY...MAIN ISSUE DURING THE DAYLIGHT HRS TODAY
WILL BE GUSTY SOUTH WINDS - ESPECIALLY IN THE CHAMPLAIN VALLEY -
AND LIGHT SNOW CHANGING TO A LIGHT WINTRY MIX BY AFTN.
TONIGHT...MAIN ISSUE IS STRONG POST-FRONTAL WESTERLY WINDS FOLLOWING
FROPA.

STG SSWLY LOW-LVL GRADIENT FLOW BETWEEN MERIDIONAL FRONTAL SYSTEM
OVER THE WRN GREAT LAKES REGION AND DEPARTING SFC ANTICYCLONE OVER
THE WRN ATLANTIC HAS INDUCED STRONG WINDS ACROSS THE BROADER
VALLEYS ACROSS THE NRN COUNTRY THIS MORNING. AT KBTV...WINDS HAVE
CONSISTENTLY RANGED 18-20 KTS SUSTAINED FROM 180DEG WITH GUSTS UP
TO 30 KTS AT TIMES. THESE WINDS WILL CONTINUE THROUGH MOST OF THE
DAYLIGHT HRS TODAY...AND GENERALLY INCREASE IN SPEED AT THE OTHER
TAF SITES AS LOW-LEVEL STABILITY DECREASES.

PRECIPITATION HAS GENERALLY BEEN FOCUSED SOUTH OF THE FORECAST
AREA. HAVE CARRIED SNOW THROUGH 16Z AT MOST OF THE TAF
SITES...FOLLOWED BY LULL IN PCPN THIS AFTN WITH ISOLD/SCT LIGHT
SHOWERS POSSIBLE. AS VERTICAL TEMPERATURE PROFILES
WARM...ANTICIPATE ANY PCPN THIS AFTN TO CHANGE TO SLEET...AND THEN
RAIN ALONG AND WEST OF THE GREEN MT SPINE. TO THE EAST...LOW-LEVEL
SUBFREEZING AIR WILL BE MOST DIFFICULT TO DISLODGE...AND FORESEE
POSSIBLE FREEZING RAIN THIS AFTN IN SOME AREAS OF ERN
VT...ESPECIALLY THE NE KINGDOM AND THE SMALLER AIRPORTS.

STRONGER QG FORCING ARRIVES 24/23Z-25/04Z WITH DIFFERENTIAL CVA
AND SFC COLD FRONT MOVING EWD ACROSS THE CWA. THIS WILL BRING A
PERIOD OF MODERATE RAINFALL ACROSS MUCH OF THE NORTH COUNTRY -
EXCEPT WITH POCKETS OF FZRA EAST OF THE GREEN MTNS. ANTICIPATE A
RAPID SOUTH TO WEST WIND SHIFT WITH FRONTAL PASSAGE BETWEEN
25/04-06Z WITH WELL- MIXED LOW-LEVEL CONDITIONS RESULTING IN WEST
WINDS SUSTAINED AT 25 KTS WITH GUSTS TO 35 KTS WIDESPREAD DURING
THE PRE-DAWN HOURS THURSDAY FOLLOWING THE FRONTAL PASSAGE. THESE
STRONG WEST WINDS BEHIND THE FRONT WILL LIKELY HAVE A SUBSTANTIAL
IMPACT ON AVIATION OPERATIONS FOLLOWING FROPA TONIGHT.

12Z THURSDAY THROUGH SUNDAY...WNDS WILL CONTINUE TO GUST TO 20-25
KTS BEHIND THE COLD FRONT ON THURSDAY INTO EARLY THURSDAY NIGHT.
THEREAFTER...HIGH PRESSURE BUILDING INTO THE NERN CONUS FROM THE
WEST SHOULD PROVIDE FOR LIGHTER WINDS AND GENERALLY VFR CONDITIONS
THURSDAY NIGHT AND FRIDAY. AN APPROACHING WARM FRONT FRIDAY NIGHT
INTO SATURDAY BRINGS A RETURN TO MVFR/IFR CONDITIONS WITH RAIN
SHOWERS. SUNDAY A COLD FRONT WILL SWING THROUGH THE AREA WITH RAIN
EXPECTED AND WIDESPREAD MVFR WITH LCL IFR CONDITIONS EXPECTED
BASED ON CURRENT INDICATIONS.

&&

.HYDROLOGY...
WE CONT TO MONITOR A FREEZE UP JAM ON THE WINOOSKI NEAR
MONTPELIER. THE CRNT GAGE READING IS 9.09 FEET WITH FLOOD STAGE
OF 15 FT. THE RIVER QUICKLY JUMPED 5 FEET BACK ON DEC 20TH...WHEN
THE FREEZE UP JAM FIRST OCCURRED...BUT HAS SINCE LEVELED OFF.
GIVEN...THE VERY COLD TEMPERATURES THE PAST COUPLE OF
DAYS...EXPECT MORE FREEZE UP JAMS TO OCCUR ON LOCAL STREAMS AND
RIVERS. OTHERWISE...SOME MORE SNOW WL DEVELOP AND CHANGE TO A
WINTRY MIX TDY...EVEN OVER TO RAIN...BEFORE BACK TO ALL SNOW BY
THURS MORNING. GIVEN THE BRIEF WARM UP AND LIMITED QPF...NOT
EXPECTING SIGNIFICANT RISES ON LOCAL WATERWAYS. A MORE SIGNIFICANT
WARM UP AND THAW IS ANTICIPATED BY THIS WEEKEND...WHICH WL HAVE TO
BE WATCHED CAREFULLY.

&&

.CLIMATE...
THE FOLLOWING IS A LIST OF TOP 6TH SNOWIEST DECEMBERS AT BTV:
1.) 56.7 IN 1970
2.) 53.6 IN 2003
3.) 50.8 IN 1968
4.) 45.3 IN 2007
5.) 44.0 IN 1992
6.) 39.2 PRESENT

WE ARE CURRENTLY AVERAGING 2.5 DEGREES BELOW NORMAL AVERAGE
TEMPERATURE AT BTV WITH 4 NIGHTS WITH THE OVERNIGHT LOW BELOW
ZERO...INCLUDING THE -6F LAST NIGHT. MEANWHILE...SARANAC LAKE HAS
HAD 10 NIGHTS WITH THE OVERNIGHT LOW TEMPERATURE OF ZERO DEGREES OR
COLDER.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR VTZ003-004-
     006>008-010-012.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...TABER
SHORT TERM...JN
LONG TERM...JN
AVIATION...BANACOS
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Dec 24, 11:56 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1156 AM EST WED DEC 24 2008

NYZ026-027-029>031-034-087-251700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
1156 AM EST WED DEC 24 2008

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 12 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ003-004-006>008-010-012-251700-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
1156 AM EST WED DEC 24 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG NORTHWEST WINDS IN THE WAKE OF A DEPARTING STORM SYSTEM
AND COLD FRONT WILL AFFECT THE NORTH COUNTRY TONIGHT INTO
THURSDAY MORNING. WESTERLY WIND GUSTS AS HIGH AS 40 MPH ARE
EXPECTED THURSDAY MORNING BEFORE GRADUALLY SUBSIDING THURSDAY
AFTERNOON. USE CAUTION IF TRAVELING AS STRONG CROSSWINDS ARE
POSSIBLE ESPECIALLY ON OPEN SECTIONS OF ROADWAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ028-035-VTZ001-002-005-009-011-016>019-251700-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1156 AM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 12 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 12:00 PM ESTWind AdvisoryBTVClinton, Essex21 hr

Nearby

High Wind Warnings in New York, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.